Oct 12, 2003
Hi Dr. Moyle
Talk about TNF please. If one uses inhibitors to reduce the amount of TNF in the blood and tissues, won't HIV or HIV-related problems worsen? Isn't the TNF keeping some part of the HIV at bay (even though, of course, it produces a very undesireable wasting syndrome)?
Response from Dr. Moyle
There have been several studies that have suggested that tumour necrosis factor (TNF) may be associated with weight loss and lipoatrophy. Therefore there is some interest in drugs which may suppress TNF production. However, the drugs which do this such as pentoxyphiline and thalidomide are associated with toxicity is of their own and are not well-suited for long-term administration. And the TNF drugs which are now approve the use in rheumatoid arthritis have not been tried in the HIV setting but are very expensive and at least in some studies there were suggestions that there may be an increased risk of tuberculosis in some people taking these medication. It is not clear is TNF itself plays a role in the immune response against HIV.
I have this gives you a starting point. It may be worthwhile searching the medical literature on Medscape, hivandhepatitis.com or The Body to investigate further.
Do all patients on treatment develop butt wasting/lypodystrophy?
- Thrush Sign Of Seroconversion
- Sex With A Prostitute Could I HAVE AIDS
- What Are The Chances Of Getting AIDS From Sex With A Prostitute?
- How Likely Is It To Get HIV From Sex With A Prostitute?
- Groin Pain After Insertive Anal Sex Worried I Have HIV
- Itchy Vagina After Licking Rectum Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.